Alert archive / Maine / Flood Watches in 2008
Flood Watch 2, NWS Caribou, ME
NWS Caribou, ME issued this flood watch at Apr 28, 2008, 4:00 PM EDT for 4 counties in Maine. It took effect at Apr 29, 2008, 4:00 PM EDT. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2008, 4:00 PM EDT (20:00 UTC)
- In effect from
- Apr 29, 2008, 4:00 PM EDT
- Expired
- May 1, 2008, 10:12 AM EDT
- In force
- 42 hr
- Issued by
- NWS Caribou, ME
- Flood severity
- None
Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME
The radar
The Caribou radar (KCBW), 104 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flood watch went out at Apr 28, 3:42 PM EDT, 18 minutes earlier.
Area forecast discussion, Apr 28, 3:42 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
342 PM EDT MON APR 28 2008
.SYNOPSIS...
STRONG LOW PRESSURE WILL TAKE SHAPE OVER SOUTHERN NEW ENGLAND
TONIGHT AND TRACK NORTH NORTHEAST ACROSS MAINE TUESDAY INTO
TUESDAY EVENING. THIS SYSTEM WILL BRING A ROUND OF SIGNIFICANT
RAIN TO THE REGION WITH THE HEAVIEST RAIN EXPECTED TO FALL ACROSS
THE HIGHER TERRAIN OF WESTERN AND NORTHWESTERN MAINE. THE LOW WILL
CONTINUE NORTH INTO QUEBEC AS HIGH PRESSURE BUILDS ATTEMPTS TO
BUILD EASTWARD INTO THE AREA. HOWEVER...WEAK LOW PRESSURE JUST
EAST OF THE AREA MAY KEEP CONDITIONS COOL AND UNSETTLED THROUGH FRIDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
LOW PRESSURE DEVELOPS OVER MID ATLANTIC STATES THIS
EVENING THEN MOVES NORTHEAST TO SOUTHERN NEW ENGLAND TUESDAY
MORNING. THE LOW THEM MOVES NORTHWARD ALONG THE MAINE COAST DURING
THE DAY TUESDAY. PRIMARY CONCERN WITH THIS SYSTEM IS POTENTIAL FOR
FLOODING. RIVERS ALREADY NEAR HIGHS DUE TO SNOW MELT...STILL MORE
SNOW PACK TO MELT IN FAR NORTH AND GROUND VERY SATURATED. FOR QPF
HAVE USED AN EQUAL BLEND OF THE NAM12...GFS40 AND THE SREF.
SMALLER RIVERS WILL RESPOND TO QPF FIRST SO WILL START FLOOD
ADVISORY LATER TUESDAY AFTERNOON. ALSO OF CONCERN IS STRONG WINDS
ALOFT. EXPECT STRONGEST WINDS TO GET TO SURFACE IN SOUTH SO WILL
ISSUE ADVISORY FOR ZONES 29 AND 30. FOR WINDS HAVE USED A BLEND OF
MODEL WINDS AND GMOS. TEMPERATURE AND DEW POINT GRIDS FORM
PREVIOUS FORECAST LOOK REASONABLE SO HAVE NOT MADE ANY CHANGES
EXCEPT TO BLEND FORECAST WITH LATEST OBSERVATIONS.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
FOCUS DURING THE SHORT TERM PERIOD WILL BE ON THE UPCOMING
SIGNIFICANT PRECIP EVENT... MODEL CONSENSUS CONTS TO SHOW DEEP LOW
PRES LIFTING OUT OF NRN MAINE AROUND MDNGT TUE NGT W/ PRECIP
WINDING DOWN FROM SW-NE TUE EVE THRU THE OVRNGT HRS. FINAL QPF
TOTAL STILL XPCTD TO RANGE FROM ABT 1.0-1.5 INCHES ACROSS FAR ERN
AREAS W/ 2.0-3.0 INCH AMOUNTS PSBL ACROSS THE W AND NW. SERLY
UPSLOPE FLOW IN ADVANCE OF THIS SYSTEM WILL LEAD TO THE POTENTIAL
FOR TRRN ENHANCEMENT ACROSS THE W AND NW TO LEAD TO PSBLY EVEN
LOCALLY HGHR AMOUNTS... SIGNIFICANT HYDRO ISSUES A VERY REAL
POSSIBILITY AND THESE HAVE BEEN ADDRESSED IN FURTHER DETAIL BELOW.
OTHRWS...PRECIP WNDS DOWN TUE NGT AS THE AFOREMENTIONED LOW PULLS
N OF THE REGION. HGH PRES ATTEMPTS TO BUILD EWRD INTO THE AREA WED
AND THU BUT BOTH THE NAM AND GFS SUGGEST WEAK LOW PRES SE OF THE
AREA ASSOCIATED W/ A CUTOFF UPPER LOW JUST SE OF THE STATE...TO LIFT NWWRD
TOWARD THE AREA DURING THIS TIME FRAME. THIS WILL LIKELY KEEP
CONDS COOL AND UNSETTLED W/ A CHC OF SHOWERS OVR ERN AREAS BY THU
AFTN AS WEAK SFC LOW PRES AND AND ASSOCIATED INVERTED SFC TROF
PIVOT BCK TOWARD THE AREA...
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
GMOS WAS LOADED THIS PERIOD AND ADJUSTMENTS WERE MADE
ESP TO THE POPS/ SKY AND TEMP GRIDS SATURDAY INTO MONDAY.
GEM/EMWF AND 12Z OPERATIONAL GFS SHOW LOW PRES OVER NOVA SCOTIA
W/THE UPPER LOW IN THE GULF OF MAINE SLOWLY PULLING TO THE E IN
THE FIRST HALF OF THIS LONG RANGE PERIOD (FRIDAY-SATURDAY) .
W/THIS IN MIND...DECISION WAS TO KEEP CHC POPS IN THERE W/THE
HIGHEST VALUES ACROSS THE ENE. IN THUS TURN...TEMPERATURES WILL BE
HELD DOWN SOME DUE TO THE CLOUDS AND NNE WINDS.
THIS SYSTEM IS PROGGED TO PULL FURTHER AWAY BY SATURDAY NIGHT W/HIGH
PRES WEDGING DOWN INTO THE CWA SUNDAY THROUGH MONDAY. CUT GMOS
POPS BACK GIVEN ITS SKY GRIDS POINTING TO LESS CLOUD COVER. GMOS
TEMPS FOR THIS TIME PERIOD WERE BOOSTED UP FOLLOWING GYX/S LEAD TO
ACCOUNT FOR MORE SUNSHINE.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
NEAR TERM: EXPECT IFR CONDITIONS AROUND 04Z NORTH AND AROUND 00Z
SOUTH AS LOW PRESSURE MOVES NORTH. PRIMARY CONCERN WITH LOWERING
CEILINGS. VISIBILITY LOWERING DUE TO HEAVIER RAIN AND AREAS OF
FOG. BUT WITH INCREASING WIND TUESDAY DO NOT EXPECT FOG TO BE TOO
EXTENSIVE.
WDSPRD IFR CONDS TUE NGT SHOULD BEGIN TO IMPROVE RAPIDLY FROM SW-
NE TUE NGT W/ ALL SITES XPCTD TO BE VFR BY ERLY WED AM. MAINLY VFR
CONDS SHOULD THEN PREVAIL W/ SOME MVFR CONDS PSBL NRN SITES SPCLY
LATER THU INTO THU NGT DEPENDING ON THE AFFECTS FROM THE SYSTEM
LIFTING BACK TOWARD OUR AREA FROM THE ESE...
&&
.MARINE...
NEAR TERM: HAVE INITIALIZED WIND GRIDS WITH A 50/50 BLEND OF THE
NAM12 AND THE GFS40. TEMPERATURE FORECAST ACROSS COASTAL WATERS
NEAR SEA SURFACE TEMPERATURES SO DO NOT EXPECT TO MUCH SUPPRESSION
OF WINDS NEAR WATER SURFACE. IN THS CASE WILL USE MODEL BLEND WITH
NO MODIFICATIONS. WILL RAISE GUST SPEEDS 10 KNOTS ABOVE SUSTAINED
WIND SPEED. WILL CONTINUE WITH GALE WARNING FOR TUESDAY. FOR
WAVES: CURRENTLY SWELL FIELD OVER VERY SOUTHERN PORTION OF OUR
WATERS GENERATED TO EAST OF THE GULF OF MAINE YESTERDAY. WNA
SHOWING THIS FEATURE BUT WAS NECESSARY TO HAND EDIT MOVING HIGHER
WAVES FURTHER NORTH. FOR UPCOMING EVENT TUESDAY WNA LOOKS
REASONABLE SO HAVE NOT MADE ANY CHANGES.
SHORT TERM: WILL HANG ONTO GLW CONDS TO START THE SHORT TERM
PERIOD BUT XPCT WNDS TO RAPIDLY DCRS TUE NGT W/ THE PASSAGE OF THE
LOW AND ITS ASSOCIATED SFC TROF WHICH WILL SHIFT WNDS FROM THE SE
TO THE WNW BY MDNGT...
&&
.HYDROLOGY...
W/ SREF/NAM/GFS AND HPC GUIDANCE ALL SUGGESTING QPF AMOUNTS
RANGING FROM AROUND AN INCH E AND SERN AREAS TO 2-3 INCHES ACROSS
THE W AND NW FOR THIS UPCOMING EVENT... AREA RIVERS AND STREAMS
ACROSS THE CENTRAL AND N STILL SWOLLEN FROM RECENT SNOW MELT AND
SATURATED GROUND CONDITIONS... FCST QPF AMOUNTS WILL LEAD TO
SIGNIFICANT RISES ON AREA RIVERS AND STREAMS AND LIKELY PUSH MANY
TO NEAR OR OVER BANKFULL... LATEST CANADIAN RFC FCST TAKES THE ST
JOHN RVR OVR 2 FT ABV FLOOD STAGE BY LATE WED/ERLY THU. LOCAL RFC
GUIDANCE TAKES MANY OF OUR OTHER RIVERS AOA FLOOD STAGE OVER THE
NXT SEVERAL DAYS AS WELL... AS A RESULT...HAVE ISSUED A FLOOD
WATCH FOR OUR NRN/CENTRAL AND WESTERN ZNS LEAVING OUT THE SE
PORTION OF OUR FA WHERE CONDS HAVE BEEN QUITE DRY LAST FEW WEEKS
W/ THE SNOW HAVING LEFT SEVERAL WEEKS AGO... WILL RUN THE WATCH
FROM TUE AFTN THRU THU EVE TO CAPTURE BTH THE FASTER AND SLOW
RESPONDING RIVERS AND STREAMS...
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH THURSDAY EVENING
FOR MEZ001>006-010-011-015-031.
WIND ADVISORY FROM 11 AM TUESDAY TO MIDNIGHT EDT TUESDAY NIGHT
FOR MEZ029-030.
MARINE...GALE WARNING FROM 8 AM TUESDAY TO MIDNIGHT EDT TUESDAY NIGHT
FOR ANZ050>052.
&&
NEAR TERM...MIGNONE
SHORT TERM...KHW
LONG TERM...HEWITT
AVIATION...MIGNONE
MARINE...MIGNONE/KHW
HYDROLOGY...MIGNONE/KHWHazardous weather outlook, Apr 28, 3:47 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 347 PM EDT MON APR 28 2008 MEZ001>006-010-011-015-031-292000- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- SOUTHERN PISCATAQUIS- 347 PM EDT MON APR 28 2008 ...FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ016-017-032-292000- INTERIOR HANCOCK-CENTRAL WASHINGTON-NORTHERN WASHINGTON- 347 PM EDT MON APR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ029-030-292000- COASTAL HANCOCK-COASTAL WASHINGTON- 347 PM EDT MON APR 28 2008 ...WIND ADVISORY IN EFFECT FROM 11 AM TUESDAY TO MIDNIGHT EDT TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-292000- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 347 PM EDT MON APR 28 2008 ...GALE WARNING IN EFFECT FROM 8 AM TUESDAY TO MIDNIGHT EDT TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KHW/MIGNONE
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 4:01 PM EDT | Wind Advisory | CAR | Hancock, Washington | 32 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.